5 Common Medications That Can Cause Weight Gain


Another downside: weight gain as a side effect can interfere with medication compliance, says Devika Umashanker, MD, medical director of Hartford HealthCare’s Medical and Surgical Weight Loss Program and medical expert at ‘obesity.

Keep reading to see why each of these common medications causes weight gain and what you can do to avoid any changes on the scale.

1. Diabetes medications

Maintaining a healthy weight is an important part of any treatment for type 2 diabetes. But here’s the catch: some of the medications prescribed to help manage the disease often lead to weight gain. Take, for example, injectable insulin.

The hormone works by helping cells in the body absorb glucose. However, insulin causes weight gain when cells absorb too much glucose and the body converts it to fat. Not everyone with type 2 diabetes is on insulin. But insulin is not the only type 2 treatment that causes this side effect.

According to a study Posted in Archives of Medical Sciences. This is because they stimulate the beta cells in the pancreas to release insulin.

What to do? “These drugs have been used for many years and are often commonplace in the management of diabetes, but there are new drugs that promote weight loss that should be considered,” says Batsis. Bottom line: Talk to your doctor if you’re worried.

2. Antidepressants

If you’ve been taking antidepressants for a while now and have gained weight, this could be a sign of an improvement in your mood if weight loss was a symptom of your depression.

Severe weight gain, on the other hand, is likely a side effect of the drug itself, especially if you’re taking an SSRI (short for Selective Serotonin Uptake Inhibitor), the most commonly prescribed class of antidepressants. . Here’s why: SSRIs, such as paroxetine (Paxil), sertraline (Zoloft) and citalopram (Celexa), work by “increasing the amount of serotonin in your brain, which is a key neurotransmitter implicated in depression,” explains Batsis. “Serotonin, however, is also involved in biological and neurotransmitter processes that regulate weight and appetite. There are many serotonin receptors, but at a high level they interfere with this process.

The good news? With many newer second-generation antidepressants, there is often no weight gain; some, like bupropion (Wellbutrin), may even cause weight loss, Batsis says, echoing the findings of a review of studies published in the journal Postgraduate Medicine.

“Bupropion is less likely to cause weight gain, and when combined with naltrexone (Vivitrol) is a potential treatment for obesity,” he says. “Yet in the elderly, bupropion, while safe, needs to be balanced with other medical concerns because it may have more central nervous system side effects.” His advice: Work with your medical team to find the best treatment for your situation.

3. Beta-blockers

Beta-blockers work by slowing the heart rate, the workload of the heart and its production of blood, which lowers blood pressure. This is why they are often prescribed to treat high blood pressure, angina, and irregular heartbeats. If you take a beta-blocker, no one has to tell you that side effects include fatigue, insomnia, and a slow heartbeat. All of these can add up to a less physically active lifestyle, which, unsurprisingly, can lead to being overweight.

“Weight gain often occurs within the first few months after starting beta-blockers like atenolol or metoprolol,” says Batsis. This is thought to be due to changes in metabolism, insulin sensitivity, and impact on skeletal muscle metabolism.

If you are on a beta-blocker and weight gain is a problem, talk to your doctor about possible alternatives such as carvedilol, a non-specific beta-blocker; angiotensin converting enzyme (ACE) inhibitors; angiotensin receptor blockers (ARBs); or calcium blockers, says Batsis.

4. Oral corticosteroids

Oral corticosteroids – like prednisone and methylprednisolone – are prescribed for everything from severe allergies and skin rashes to rheumatoid arthritis, but they come with a number of side effects, including weight gain. The guilty? Water retention.

“Electrolyte imbalances lead to fluid retention,” Umashanker says. “Oral steroids also reduce the body’s sensitivity to insulin, leading to insulin resistance.” This, in turn, speeds up the production of the hunger hormone, ghrelin, which stimulates appetite.

To avoid weight gain, Umashanker recommends a diet high in low-glycemic index foods such as fruits and vegetables, beans, minimally processed grains, low-fat dairy products, and nuts, all of which are “slowly digested and absorbed, causing a slower and weaker increase. in blood sugar levels.

5. Migraine Medications

Talk about a vicious cycle: If you’re overweight and suffer from migraines, the extra weight puts you at increased risk for more frequent and severe migraines. Yet weight gain is a side effect of some migraine preventative medications, including propranolol (Inderal) and divalproex sodium (Depakote).

According to the American Migraine Foundation, people with a healthy weight who suffer from migraines have about a 3% chance of developing chronic headaches. For overweight people and for obese people, however, the risk of chronic migraine is 3 to 5 times higher.

If you’re taking a migraine preventative medication that causes weight gain, talk to your doctor about switching to a medication that may suppress your appetite, such as topiramate (Topamax), zonisamide (Zonegran), or protriptyline. (Vivactil).

Kimberly Goad is a New York-based journalist who has covered health for some of the nation’s leading mainstream publications. His work has appeared in Women’s Health, Men’s Health and Reader’s Digest.​

Comments are closed.